Ohio, 2009

Flash Flood in Ohio, June 17, 2009

June 17, 2009 · NWS RLX · 1 event in 1 county or zone

A frontal boundary ran from central Indiana, on southeast, to near the Ironton vicinity of extreme southern Ohio. Clusters of showers and thunderstorms rode southeast along this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A frontal boundary ran from central Indiana, on southeast, to near the Ironton vicinity of extreme southern Ohio. Clusters of showers and thunderstorms rode southeast along this boundary. The low level moisture inflow from the southwest was able to enhance the rain over portions of Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 8:34 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 16, 8:34 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
934 PM EDT TUE JUN 16 2009

.SYNOPSIS...
FRONT PUSHES SLOWLY NORTHEAST AS A WARM FRONT OVERNIGHT...MOVING
THROUGH NROTHERN WEST VIRGINIA WEDNESDAY. DOWNPOURS POSSIBLE.
UPPER LEVEL DISTURBANCES PASS LATE THURSDAY AND AGAIN FRIDAY
NIGHT.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
CONCERNED ABOUT THE LOW LVL CONVERGENCE AND MID LEVEL SUPPORT
OVERNIGHT. EXPANDED THE FLASH FLOOD WATCH AND STARTED IT EARLIER.

THE BEST INFLOW IS TOWARD SRN OHIO THROUGH 06Z...SHIFTS TOWARD W
CNTRL WV DURING THE PREDAWN HOURS. THE GROUND IS DRIER IN OHIO...
BUT CAN NOT RULE OUT LOCALIZED PROBLEMS. THE SE DOWNSLOPE MAY
SAVE CRW VNCTY...BUT GROUND TOO WET TO LEAVE OUT. AT 01Z HAVE THE
FRONT FROM NEAR BMG IN TO CVG OH TO HTS TO TRI TO NR CLT NC.

SINCE I INCREASED THE SE FLOW INTO THE MOUNTAINOUS COUNTIES...LOWERED THE
MIN TEMPS IN TEH UPSLOPE AREAS...INCLUDING SNOWSHOE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
BUSY IN THE SHORT TERM. PERIOD BEGINS WITH COLD FRONT ATTEMPTING TO
CROSS CWA 00-06Z THU. 12Z GFS/00Z ECMWF/12Z UKMET PLOW FRONT
THROUGH...WITH SREF/GEMNH/NAM HANGING UP FRONT AND WASHING OUT
ACROSS OH RVR. DECIDED TO FOLLOW GFS/ECMWF AT THIS POINT. INSERTED
GUSTY WINDS/HVY RAIN IN WX GRIDS WITH MLCAPE 1000-1500 J/KG AND
DECENT 0-1 AND 0-6KM SHEAR...ALONG WITH PW AROUND 1.75IN. STORM MODE
MOSTLY LINEAR WITH EMBEDDED SEGMENTS AND A FEW SUPERCELLS POSSIBLE.
DAMAGING WINDS MAIN THREAT...BUT SOME ROTATING UPDRAFTS POSS NE
KY/SE OH WITH LOW LVL SHEAR TO WORK WITH. OF COURSE ANY DEBRIS
CLOUDS FROM MORNING CONVECTION WILL AFFECT AMOUNT OF INSTABILITY TO
WORK WITH. SPC HAS WESTERN/SOUTHERN AREAS SLGHT RISK. GREATEST
THREAT LOOKS TO BE NE KY/SE OH...CLOSER TO BEST UPPER SUPPORT/FLOW.
INSTABILITY SHOULD BE WANING BY THE TIME LINE GETS EAST OF
I77...WITH LOSS OF DAYTIME HEATING.

MOST AREAS SHOULD CATCH A BREAK THURS AFTN BEHIND FRONT.
HOWEVER...MODELS INDICATING H5 ENERGY IN NW FLOW WILL DIVE SE AND
AFFECT MAINLY NE KY/SOUTHERN COAL FIELDS/SW VA. ACCOUNTED FOR WITH
CHC POPS.

WARM FRONT DEVELOPS ACROSS NORTHERN HALF CWA BY DAWN FRI IN RESPONSE
TO SFC LOW TRAVERSING UPPR MIDWEST. MODEST INSTABILITY WITH WARM
FRONT WILL HELP SPARK CONVECTION AS THE DAY WEARS ON NORTHERN TIER
COUNTIES. AS A RESULT...INSERTED HIGH CHC POPS ACROSS NORTH FOR MOST
OF FRI AS WARM FRONT HANGS ARND NORTHERN TIER/OR JUST NORTH OF CWA.
WILL HAVE TO BE MONITORED FOR WATER PROBLEMS...WITH PW ARND 1.75 IN
AND POSS TRAINING. SHOULD REMAIN DRY ACROSS THE SOUTH AS SOME UPPR
RIDGING WILL TRY TO SNEAK FROM SW.

AFOREMENTIONED SFC LOW WILL SEND COLD FRONT APPROACHING WESTERN
FLANK OF CWA BY 12Z SAT. RAMPED POPS BACK UP ACROSS WEST INTO CHC
POPS.

FOR TEMPS BLENDED ONGOING GUID WITH LATEST MOSGUIDEBC. WILL MAKE A
RUN TOWARD 90 SOUTH OF I64 FRI IN WARM SECTOR AND INFLUENCE OF BRIEF
UPPR RIDGING. LOWS REMAIN BALMY MID 60S...TO UPPR 60S ACROSS SOUTH
FRI NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GENERALLY FOLLOWED ECMWF/HPC THINKING IN THE EXTENDED. PATTERN CHG
WILL COMMENCE THIS WEEKEND...WITH SHARP H5 TROUGH DEVELOPING ACROSS
EAST WHICH CLOSES OFF H5 LOW EASTERN LAKES...ACROSS NY STATE. THIS
TROUGH SLOWLY PULLS EAST THROUGH EXTENDED AS H5 RIDGE EXPANDS ACROSS
MOST OF THE CONUS.

COLD FRONT WILL PASS THROUGH CWA DURING DAY SAT. EXPECT CONVECTION
ALONG AND JUST AHEAD OF BAROCLINIC ZONE DURING AFT HEATING. STUCK
WITH HIGH CHC POPS FOR SAT. COLD POOL ASSOC WITH UPPER LVL LOW WILL
KEEP CLOUDS AROUND NORTHERN TIER COUNTIES/NORTHERN MTNS FOR SUN AND
MON...WITH EVERYONE ELSE DRYING OUT WITH JUST A FEW PASSING CLOUDS
FROM TIME TO TIME. COULD BE SOME INSTABILITY SHRA ON SUN AFTN...AND
ACCOUNTED FOR WITH CHC POPS ACROSS NORTH. MAYBE EVEN SMALL HAIL
THREAT AS WELL.

AS RIDGE BUILDS EASTWARD TUES AND WED...N AND NE AREAS WILL BE ON
FRINGE OF NW FLOW. STUCK SCHC POPS IN AS MODELS ARE SHOWING ENERGY
TRAVERSING RING OF FIRE.

STUCK CLOSE TO HPC/MOSGUID FOR TEMPS. GRADUAL WARMING BY DAY 7 AS
RIDGE BUILDS INTO AREA.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
CONVECTION COMPLEXES MESSING WITH SYNOPTIC FORCING. MAIN SYNOPTIC
FORCING SHOULD MOVE INTO SRN OHIO AND MID OHIO VALLEY 03-06Z...THEN
E...INTO WV AFTER 06Z. SO WILL STILL KEEP SHOWERS AND THUNDERSTORMS
OVERNIGHT...DESPITE THE MOST SEVERE STORMS SINKING SE INTO THE SOUTH
CAROLINA NR 00Z.

SE FLOW INCREASES...SO WILL HAVE CEILINGS NR 1 THSD FT DEVELOPING
FROM SNOWSHOE ON S THROUGH BKW VCNTY...THEN SLOWLY LIFT AFTER 14Z
WEDNESDAY.  FURTHER W HAVE CEILINGS DEVELOPG AT 3 TO 5 THSD FT
OVERNIGHT WITH 2 THSD FT AND VSBY 1 TO 3 MILES IN HEAVIER
PRECIPITATION.

INSTABILITY INCREASES AGAIN AFTER 15Z WEDNESDAY...SO VARIABLE
VISIBILITY IN SHOWERS AND THUNDERSTORMS WITH WIDESPREAD CEILINGS AT
2 TO 4 THSD FT 15Z THROUGH 00Z THURSDAY.

AVIATION OUTLOOK /BEYOND 00Z THURSDAY...
NO SIGNIFICANT WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR WVZ005>011-
     013>017-019-024>026-033>035.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VAZ003-004.

&&

SYNOPSIS...KTB/ARJ/30
NEAR TERM...KTB
SHORT TERM...TRM
LONG TERM...26
AVIATION...KTB
Hazardous weather outlook, Jun 16, 8:31 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
931 PM EDT TUE JUN 16 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>017-019-024>026-033>035-180145-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-RITCHIE-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
931 PM EDT TUE JUN 16 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ018-020-027>032-036>040-046-047-180145-
CALHOUN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
931 PM EDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS MAY LEAD TO ISOLATED WATER
PROBLEMS LATE TONIGHT.  A FLASH FLOOD WATCH MAY BE NEEDED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIDESPREAD SHOWERS AND THUNDERSTORMS MAY LEAD TO ISOLATED WATER
PROBLEMS. A FLASH FLOOD WATCH MAY BE NEEDED FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 16, 6:06 PM EST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
706 PM EDT TUE JUN 16 2009

VAZ003-170000-
DICKENSON-
706 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS WILL AFFECT DICKENSON COUNTY...

AT 705 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM JEREMIAH
TO CLOVER FORK TO 23 MILES SOUTH OF CLOVER FORK...MOVING EAST AT 40
MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...WHICH MAY BE
ENOUGH TO CAUSE A FEW TREES TO FALL IN WET GROUND. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. CLOUD TO GROUND
LIGHTNING STRIKES ARE ALSO EXPECTED.

THESE STORMS WILL BE NEAR CLINTWOOD AROUND 745 PM...MCCLURE AROUND
750 PM...CLINCHCO AROUND 755 PM AND HAYSI AROUND 800 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Jun 16, 6:49 PM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
749 PM EDT TUE JUN 16 2009

VAZ004-WVZ033-170015-
BUCHANAN-MCDOWELL-
749 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN AND SOUTHWESTERN
MCDOWELL COUNTIES...

AT 747 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM JOHN
FLANNAGAN LAKE TO ST. PAUL...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...WHICH MAY BE
ENOUGH TO CAUSE A FEW TREES TO FALL IN WET GROUND. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. CLOUD TO GROUND
LIGHTNING STRIKES ARE ALSO EXPECTED.

THESE STORMS WILL BE NEAR DAVENPORT AROUND 810 PM AND GRUNDY AROUND
815 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Jun 16, 9:14 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1014 PM EDT TUE JUN 16 2009

KYZ101-170300-
GREENUP-
1014 PM EDT TUE JUN 16 2009

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GREENUP COUNTY...

AT 1010 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED NEAR VANCEBURG...MOVING EAST
AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM MAY
ALSO PRODUCE LOCALIZED RAINFALL TOTALS OF AROUND ONE INCH IN AN
HOUR. THIS COULD CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BRUSHART AROUND 1045 PM...LETITIA AROUND 1055
PM AND LOAD AROUND 1100 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Jun 16, 10:22 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1122 PM EDT TUE JUN 16 2009

KYZ101-OHZ086-087-WVZ007-170430-
GREENUP-GALLIA-LAWRENCE OH-MASON-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GALLIPOLIS...
IRONTON...SOUTH POINT...POINT PLEASANT...NEW HAVEN
1122 PM EDT TUE JUN 16 2009

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 11:15 PM...A CLUSTER OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST...
OUT OF GREENUP COUNTY KENTUCKY...AND THROUGH LAWRENCE AND GALLIA
COUNTIES IN SOUTHEAST OHIO...AND MOVING INTO MASON COUNTY WEST
VIRGINIA. THIS INCLUDES SUCH COMMUNITIES AS GREENUP...IRONTON...PEDRO...
AID...GALLIPOLIS...AND POINT PLEASANT.

DOWNPOURS OF RAIN ARE LIKELY. IN LOCALIZED AREAS...AN INCH OF RAIN COULD
FALL IN 30 MINUTES...CAUSING STREET AND POOR DRAINAGE
FLOODING...AND RAPID RISES ON SMALL STREAMS.

HOPEFULLY BY MIDNIGHT...THE RAIN SHOULD BE DIMINISHING IN GREENUP
COUNTY. HOWEVER...THE RAIN WILL BE INCREASING THROUGH GALLIA AND
MASON COUNTIES.

DO NOT DRIVE THROUGH WATER FLOWING ACROSS A ROAD...ESPECIALLY AT NIGHT.

IF SERIOUS FLASH FLOODING IS OBSERVED OR FORECAST...A FLASH FLOOD WARNING
COULD BE ISSUED.

KTB

The radar

The Charleston,WV radar (KRLX), 98 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
June 17, 12:01 AM EST to 1:00 AM EST
Where
Lawrence County, 2.58 mi N of Kelley Mills to 1.25 mi E of Glendale
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
38.667, -82.747

Rains of around 2 inches in 2 hours caused small streams to flood roads. Streams such as Little Pine, Ellisonville, Little Storms, and Cannons Creeks flooded. Around a half dozen homes were evacuated. Around 8 homes sustained minor to major damage, while 14 other properties were affected to a lesser degree. One resident in a mobile home had his car and ATV flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170561.